The Hepalogue

Taking Harvoni with Buprenorphine? You Don’t Need to Worry.

by The Golden Phaeton on 06/02/2017

Just a quick post.

Recently, I was contacted by a friend of mine who had been told by her doctor that, since she was taking Harvoni, she would have to reassess her pharmacotherapy dosage. He explained that that ledipasvir (an element of Harvoni) may strengthen the effects of buprenorphine.

There’s been no study done on any potential interaction and no anecdotal evidence points towards there being an issue. Ledipasvir is a mild to moderate P-glycoprotein inhibitor. P-gp is a protein in the cell membrane which assists in pumping toxins out of the cell. Some have suggested low P-gp levels may lead to a concentration of bupe in the blood, but, really, there is no evidence to back this up and it’s extremely low on the radar. Just giving you the facts, not trying to freak you out.

So, barring the possibility that there’s been some surprising recent discovery, I think you can discount this as a concern.

If you are warned of other interactions with your Hep C medications, or have any suspicions, a good resource is HEP Drug Interactions. It’s run by the University of Liverpool and I suspect would be more up to date and generally reliable than mainstream commercial sites like Medscape Reference, WebMD or Drugs.com.

There are some substances – particular anti-cholesterol drugs, the herb St John’s Wort – which are known to interact with certain of the new Hep C drugs. But generally speaking, given the direct acting nature of our miracle cures, it is not something that should weigh heavily on your mind.

But, as always, if you are being treated for Hep C and are on other medications, it’s worth being safe. Check with your GP or specialist. Read the packaging information. Search online.

 

The Golden Phaeton

Previous post:

Next post: